Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 206, NWS Goodland, KS

June 21, 2008Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2008, 8:29 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 8:29 PM CDT (01:29 UTC)
Expired
Jun 21, 2008, 9:30 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2793 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:37 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 21, 6:37 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SAT JUN 21 2008

.DISCUSSION...
123 PM MDT SAT JUN 21 2008

NORTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS
MID/UPPER RIDGE AMPLIFIES OVER THE SOUTHWEST.

ANY THUNDERSTORM THAT MANAGES TO DEVELOP THIS AFTERNOON MAY LINGER
INTO THE EARLY EVENING HOURS BEFORE DIMINISHING WITH LOSS OF
HEATING/LACK OF LARGE SCALE SUPPORT.

MID/UPPER RIDGE OVER THE SOUTHWEST WILL TRANSLATE SLOWLY EASTWARD
THROUGH THE REMAINDER OF THE WEEKEND BEFORE BREAKING DOWN LATE
SUNDAY/EARLY MONDAY AS A SHORTWAVE TROUGH MOVES INTO THE NORTHERN
INTERMOUNTAIN/NORTHERN ROCKIES REGION. AT THE SAME TIME...A COLD
FRONT WILL BACK INTO THE CENTRAL PLAINS LATE SUNDAY PROVIDING A
FOCUS FOR DEEP MOIST CONVECTION. H7 TEMPERATURES ARE PROGGED TO WARM
OVER 4C WHICH WILL LIKELY KEEP ACTIVITY ISOLATED AT BEST ALONG SFC
TROUGH AXIS AFTER 21Z. THE FRONT CONTINUES TO SLOWLY BACK TOWARDS
THE AREA SUNDAY NIGHT BUT RELUCTANT TO RAISE POPS GIVEN LACK OF
LARGE SCALE FORCING FOR ASCENT UNDER SHORTWAVE RIDGING AND
NEGLIGIBLE LLJ.

MONDAY-TUESDAY...A SHORTWAVE TROUGH WILL TRANSLATE OVER THE ROCKIES
AND INTO THE PLAINS LATE MONDAY AS LOW LEVEL SOUTHEAST WINDS ADVECT
HIGHER DEWPOINTS INTO THE CENTRAL HIGH PLAINS. THIS LOOKS LIKE THE
BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION WITH SCATTERED
THUNDERSTORMS ANTICIPATED ALONG SFC TROUGH AXIS BY MID AFTERNOON IN
MODERATELY UNSTABLE/REASONABLY SHEARED ENVIRONMENT. KEPT LOW POPS
EARLY TUESDAY AS HEIGHTS BEGIN TO INCREASE OVER THE ROCKIES BEHIND
DEPARTING SHORTWAVE TROUGH WITH SEASONABLE HIGHS AROUND 90.

WEDNESDAY THROUGH SATURDAY...THE LARGE SCALE PATTERN IS PROGGED TO
CHANGE VERY LITTLE THROUGH THE PERIOD WITH MID/UPPER RIDGE REMAINING
INTACT ACROSS MUCH OF THE SOUTHWEST EXTENDING INTO THE
SOUTHERN/CENTRAL ROCKIES INCLUDING THE CENTRAL GREAT BASIN AREA.
THIS WILL CREATE DIFFICULTIES TRYING TO TIME ANY SHORTWAVE TROUGHS
TOPPING THE RIDGE AND MOVING INTO THE NORTHERN/CENTRAL PLAINS BEYOND
DAY 4. THE CURRENT PLAN IS TO KEEP AN AFTERNOON/EVENING MENTION OF
THUNDERSTORMS MENTIONED ACROSS MUCH OF THE AREA THROUGH THE PERIOD
WITH SEASONABLY WARM TEMPERATURES.

MCGUIRE
&&

.AVIATION...
536 PM MDT SAT JUN 21 2008

FOR 00Z TAFS....MESOSCALE FEATURES WILL IMPACT BOTH TAF SITES THE
FIRST FEW HOURS TONIGHT. OUTFLOW BOUNDARY WILL ARRIVE AT KGLD AROUND
00Z WITH NORTH WINDS BRIEFLY GUSTING TO 40KTS. WINDS SHOULD SETTLE
DOWN AFTER AN HOUR OR SO OF GUSTS. MEANWHILE AT KMCK...ONE SEVERE
THUNDERSTORM WILL CONTINUE TO MOVE SOUTH AWAY FROM THE AREA...BUT
NEW DEVELOPMENT NOTED JUST UPSTREAM. CONVECTION DIURNALLY DRIVEN SO
EXPECTED TO DISSIPATE AFTER SUNSET. FINALLY...BACKDOOR COLD FRONT
WILL RESULT IN LIGHT EASTERLY UPSLOPE WINDS AT KMCK OVERNIGHT. HAVE
INSERTED A BRIEF VISIBILITY REDUCTION FOR THE POSSIBILITY OF UPSLOPE
FOG AROUND SUNRISE.

24
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 21, 4:05 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT SAT JUN 21 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
305 PM MDT SAT JUN 21 2008 /405 PM CDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE
EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE
POSSIBLE...MAINLY ALONG AND EAST OF A WRAY TO GOVE LINE. LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE PERIOD. THE BEST POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS WILL EXIST ON MONDAY AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING ALONG
AND EAST OF A WRAY TO GOVE LINE.

JRM

In the hours before

Local storm report, Jun 21, 6:58 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     3 N CEDAR BLUFFS        40.02N 100.56W
06/21/2008  M61 MPH          RED WILLOW         NE   STORM CHASER

&&

BLM
Local storm report, Jun 21, 7:17 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     6 N KANONA              39.89N 100.39W
06/21/2008  E60 MPH          DECATUR            KS   PUBLIC

&&

BLM
Local storm report, Jun 21, 7:24 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             NW KANONA               39.80N 100.39W
06/21/2008  E0.88 INCH       DECATUR            KS   PUBLIC

&&

BLM
Special weather statement, Jun 21, 7:55 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SAT JUN 21 2008

KSZ014-015-220130-
SHERIDAN-THOMAS-
755 PM CDT SAT JUN 21 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF REXFORD...AND MOVING
SOUTHEAST AT 39 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Local storm report, Jun 21, 8:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TORNADO          7 SE DRESDEN            39.55N 100.33W
06/21/2008                   SHERIDAN           KS   PUBLIC

            BRIEF TOUCHDOWN SOUTH OF HIGHWAY 9 IN SHERIDAN COUNTY

&&

BLM
Local storm report, Jun 21, 8:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             9 NNE HOXIE             39.48N 100.37W
06/21/2008  E1.00 INCH       SHERIDAN           KS   PUBLIC

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:32 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan58 min
Jun 21, 8:57 PM CDTTornado WarningGLDGove, Sheridan33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.